Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 286, NWS Morristown, TN

December 28, 2005Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 28, 2005, 1:18 PM CST for Bledsoe County, Sequatchie County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2005, 1:18 PM CST (19:18 UTC)
Expired
Dec 28, 2005, 2:15 PM CST
In force
57 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 9:27 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 28, 9:27 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 AM EST WED DEC 28 2005

.DISCUSSION...
DEEP UPPER TROUGH ACROSS ILLINOIS WILL MOVE EAST OVER THE OHIO AND TENNESSEE
VALLEYS TODAY AND TONIGHT. ASSOCIATED COLD FRONT WAS LOCATED ACROSS MIDDLE
TENNESSEE TO EXTREME NORTHWEST ALABAMA WITH STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT PULLING SURFACE DEWPOINTS INTO THE 50S OVER
ALABAMA AND SOUTHERN MIDDLE TENNESSEE. THE BOUNDARY LAYER JET WILL INCREASE
THE LOW LEVEL MOISTURE OVER THE FORECAST AREA TODAY WITH SOME
BREAKS IN THE CLOUDS ANTICIPATED AS WELL TO DESTABILIZE THE AIRMASS.

AS THE COLD POOL ALOFT MOVES ACROSS TODAY...WBZ WILL BE QUITE LOW
(AROUND 6 KFT OR LESS) WITH A FAIRLY STRONG LOW LEVEL JET (35-45 KNOTS).
LATEST NAM CAPES AND LIFTED INDICES SUGGEST ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT. ALSO...NAM
SHOWS FORECAST AREA UNDER FAVORED LEFT FRONT QUADRANT OF UPPER JET.

AFTER COORDINATED WITH SPC AND SURROUNDING OFFICES...I HAVE
UPDATED THE HWO AND ISSUED AN SPS CONCERNING THE POTENTIAL OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. MAIN CONCERN
IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SHEAR PROFILE ALSO SUPPORTS
SUPERCELL DEVELOPMENT AND ROTATION WITH AFTERNOON STORMS AS WELL.

AS WARM FRONT MOVES INTO THE WESTERN SECTIONS OF THE FORECAST AREA TODAY...
I EXPECT TEMPERATURES TO WARM INTO THE 50S TO NEAR 60 SOUTH...SO
WILL UPDATE HIGHS ACCORDINGLY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, Dec 28, 8:52 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
952 AM EST (852 AM CST) WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A DEEP UPPER TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE EAST ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.  INCREASING SOUTHERLY
WINDS AHEAD OF THIS SYSTEM WILL PULL MOISTURE BACK INTO THE REGION.
AS THE COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY...SHOWERS
AND THUNDERSTORMS WILL DEVELOP OVER MIDDLE TENNESSEE AND
ALABAMA...THEN SWEEP ACROSS THE REGION THIS AFTERNOON AND EARLY
EVENING.  DUE TO THE COLD AIR ALOFT...SOME OF THESE STORMS MAY
PRODUCE LARGE HAIL UP TO NICKEL SIZE.  ALSO...THE STRONG WINDS ALOFT
MAY PRODUCE ISOLATED DAMAGING WINDS WITH THE STRONGER THUNDERSTORMS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF A LINE FROM ONEIDA TO KNOXVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Dec 28, 9:09 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>014-035>041-067>074-081>087-098>102-282200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-
NORTHWEST COCKE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-
SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST MONROE-UNION-WEST POLK-
1009 AM EST (909 AM CST) WED DEC 28 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

A COLD UPPER TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER THIS AFTERNOON AND EARLY
EVENING.  INCREASING SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL
HELP DESTABILIZE THE AIRMASS ACROSS MUCH OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA TODAY.  AS A
COLD FRONT MOVES ACROSS THE AREA...SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER MIDDLE TENNESSEE AND ALABAMA...THEN MOVE NORTHEAST
ACROSS THE REGION THIS AFTERNOON.

DUE TO THE STRONG WINDS AND COLD AIR ALOFT...SOME OF THESE STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING
STRAIGHT LINE WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTH OF A LINE FROM ONEIDA TO KNOXVILLE.

RESIDENTS ACROSS EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA SHOULD
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV
STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNING FROM YOUR
NATIONAL WEATHER SERVICE.  SPOTTER ACTIVATION MAY BE REQUIRED LATER
TODAY.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:06 PM CSTSevere Thunderstorm WarningMRXMarion39 min
Dec 28, 2:06 PM CSTSevere Thunderstorm WarningMRXMorgan24 min
Dec 28, 2:34 PM CSTSevere Thunderstorm WarningMRXRhea, Roane56 min
Dec 28, 2:40 PM CSTSevere Thunderstorm WarningMRXMeigs35 min
Dec 28, 3:05 PM CSTSevere Thunderstorm WarningMRXCampbell, Union40 min
Dec 28, 3:12 PM CSTSevere Thunderstorm WarningMRXMcMinn, Meigs63 min
Dec 28, 3:15 PM CSTSevere Thunderstorm WarningMRXLoudon45 min
Dec 28, 3:19 PM CSTSevere Thunderstorm WarningMRXHamilton41 min
Dec 28, 3:24 PM CSTSevere Thunderstorm WarningMRXClaiborne66 min
Dec 28, 3:28 PM CSTSevere Thunderstorm WarningMRXAnderson, Knox62 min
Dec 28, 3:41 PM CSTSevere Thunderstorm WarningMRXUnion49 min
Dec 28, 3:43 PM CSTSevere Thunderstorm WarningMRXBradley47 min
Dec 28, 3:53 PM CSTSevere Thunderstorm WarningMRXHancock67 min
Dec 28, 3:57 PM CSTSevere Thunderstorm WarningMRXBlount, Loudon63 min
Dec 28, 4:15 PM CSTSevere Thunderstorm WarningMRXGrainger45 min
Dec 28, 4:18 PM CSTSevere Thunderstorm WarningMRXMonroe, Polk42 min
Dec 28, 4:41 PM CSTSevere Thunderstorm WarningMRXHamblen, Jefferson64 min
Dec 28, 4:56 PM CSTSevere Thunderstorm WarningMRXBlount49 min
Dec 28, 5:01 PM CSTSevere Thunderstorm WarningMRXPolk29 min
Dec 28, 5:18 PM CSTSevere Thunderstorm WarningMRXHawkins57 min
Dec 28, 5:13 PM CSTSevere Thunderstorm WarningMRXWise, City of Norton41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.